1. Headline
  1. Headline
By “Today” show contributor
updated 10/25/2005 11:02:57 AM ET 2005-10-25T15:02:57

  1. More from TODAY.com
    1. Are you One Direction's best fan ever? Show us why!

      Are you One Direction's best fan ever? We want to hear from you!

    2. Alleged photos of Jennifer Lawrence, Kate Upton leak
    3. Paper, no plastic? Calif. set to ban plastic bags
    4. Young cancer patient’s reaction to going home goes viral
    5. Amazing catch made after drone batteries dies

Q: I’m pregnant. Which painkillers can I safely take for headaches?

A: The safest over-the-counter pain medication that you can use in pregnancy is acetaminophen, usually sold under the brand name Tylenol. According to the Organization of Teratology Information Services and a scan of the medical literature, Tylenol at recommended doses has been shown to cause no risk for miscarriage, birth defects or subsequent lowered I.Q. levels in children. (Actually, one four-year study of children whose mothers had taken acetaminophen during their pregnancy found the children were developing normally in terms of intellectual capacity — though we don’t know how many went on to college or med school!)

Having said that, if you’re using Tylenol to treat a headache, make sure not to take more than the maximum recommended dosage of 4000 mg in one day. Overdoses of Tylenol can, of course, be dangerous at any time, whether you’re pregnant or not, and can result in liver and kidney damage.  And remember, a lot of the over-the-counter headache medicines that contain acetaminophen may also include ingredients such as aspirin and caffeine, so check the packaging.

Once you’ve had the baby (and hopefully are breast-feeding) it’s also safe to use Tylenol for your aches and pains. Only a very small amount gets into your breast milk. Reassurance has been given by The American Academy of Pediatrics, which has pronounced that Tylenol is safe to take while breast-feeding.

The next drug of choice for headache and pain control for most pregnant women is ibuprofen, also called Motrin, Advil or Nuprin. Most studies suggest this too is safe to take in early pregnancy.

However (there are so many “howevers” in medicine), two studies did show that ibuprofen could increase a woman’s risk of miscarriage, perhaps by interfering with early implantation of the fetus. So, if you’re trying to get pregnant, some very conservative doctors (not politically, but the medically be-very-careful docs who advise you to live in a virtual cocoon while trying to conceive) might also tell you to consider avoiding ibuprofen. (Don’t worry too much, though: If you’re already pregnant and things are progressing along normally, you don’t need to fret about past ibuprofen use.)

Use of ibuprofen in the first two trimesters has not been shown to increase risk of birth defects, premature labor or low birth weight. But there may be cause for concern about taking ibuprofen in your last trimester: like other non-steroidal anti-inflammatory medications, commonly called NSAID’s, it may cause premature closure of a vessel called the ductus arteriosis in the fetus’ heart which can lead to pulmonary hypertension (increased blood pressure in the lungs) and subsequent heart and lung problems in the newborn. In addition, there is some concern that ibuprofen can inhibit labor and reduce amniotic fluid around the fetus.

Once the baby is born, you can use ibuprofen for headaches and pains. The American Academy of Pediatrics has approved its use in breast-feeding mothers.

Finally, there’s aspirin. There is currently no data showing that taking aspirin in early pregnancy will cause malformations, but we do know it thins the blood.

There are even some medical reasons in favor of using low-dose aspirin in a regular fashion, especially in women who are at a high risk for stillbirth and early newborn death or pregnancy-induced hypertension. Researchers have found that women with a history of pre-eclampsia (hypertension that develops in pregnancy) who took a daily low dose of 50-100 mgs of aspirin were less likely to develop this condition with the next pregnancy, and experienced a reduction in the rate of preterm birth and an increase in birth weight. 

However, since aspirin is a NSAID, the same concerns apply for its use in the third trimester as those for ibuprofen (premature closure of the ductus arteriosis and delayed labor).

When it comes to breast-feeding, 4 to 6 percent of ingested aspirin is transferred to breast milk, and continued exposure may be harmful to your baby because it can build up in her body. There is also concern that taking aspirin could possibly contribute to the development of Reye’s Syndrome, a rare disorder that affects the brain or liver of children given aspirin for a virus-caused infection.

The American Academy of Pediatrics states that aspirin is “associated with significant effects on some nursing infants and should be given to nursing mothers with caution.”

Dr. Reichman’s Bottom Line: If you have the occasional headache or develop a fever while pregnant, it’s safe to initially self medicate with Tylenol. But if symptoms persist, consult your doctor.

Dr. Judith Reichman, the “Today” show's medical contributor on women's health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, "Slow Your Clock Down: The Complete Guide to a Healthy, Younger You," which is now available in paperback. It is published by William Morrow, a division of HarperCollins.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments

More on TODAY.com

  1. TODAY

    video Alleged photos of Jennifer Lawrence, Kate Upton leak

    9/1/2014 12:03:52 PM +00:00 2014-09-01T12:03:52
  1. TODAY

    video Before and after photos explain the stress of school

    9/1/2014 1:17:37 PM +00:00 2014-09-01T13:17:37
  1. TODAY

    video Dad makes amazing drone catch after batteries die over lake

    9/1/2014 12:11:36 PM +00:00 2014-09-01T12:11:36
  1. TODAY

    video Young cancer patient’s reaction to going home goes viral

    9/1/2014 1:18:28 PM +00:00 2014-09-01T13:18:28